Alert archive / New York / Winter Storm Warnings in 2019

Winter Storm Warning 4, NWS Albany, NY

January 30, 2019Herkimer County, New York

NWS Albany, NY issued this winter storm warning at Jan 30, 2019, 3:16 AM EST for Herkimer County, New York. It took effect at Jan 30, 2019, 4:00 PM EST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2019, 3:16 AM EST (08:16 UTC)
In effect from
Jan 30, 2019, 4:00 PM EST
Expired
Feb 1, 2019, 12:14 AM EST
In force
32 hr
Issued by
NWS Albany, NY

County Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 69 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2019-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2019-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 12:45 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 30, 12:45 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1245 AM EST Wed Jan 30 2019

.SYNOPSIS...
A storm system will bring widespread plowable snow to
the region through tonight, with higher amounts across the
Adirondacks, eastern Catskills, southern Greens and Berkshires.
An arctic airmass arrives in the wake of the storm system,
resulting in dangerously cold temperatures Wednesday through
Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Storm Warning continues for southern Vermont and the
Berkshires of western Massachusetts...

Winter Weather Advisory continues across Litchfield county,
Connecticut...

As of 1210 AM EST, most of the steadier snowfall has come to an
end across the forecast area early this morning. Some light to
moderate snow is still possible across western New England for a
few more hours. Light snow is also possible across the
Adirondacks as a weak wave on the back edge of the system moves
through northern New York. High res model guidance indicates
that the snow should continue to taper off through the early
morning hours and end across all locations by 12Z (7 AM). So
based on radar imagery, have ended all winter headlines for New
York. Also freshened up the hourly temps and pops based on
recent trends.

Prev Disc...
As of 950 PM EST...Heavier snowfall was across portions of
western New England as best forcing was now translating
eastward. Cold front was progressing through the Mohawk Valley
as radar was showing a more shower nature. This trend will
continue through the remainder of late this evening as around or
shortly after midnight, the snow will taper off to light snow
showers or flurries (mainly into the terrain). Temperatures will
also see a drop overnight with the passage of the cold front. As
for snowfall reports, thank you to all of our spotters and
observers as please refer to our public information statements.

Prev Disc...
Snow increasing in coverage and intensity as upper energy and
deep moisture interact. NY State Mesonet profilers showing
winds below about 1000m have been southeast, causing some
downslope into the Hudson Valley, and winds above about 1000m
from the southwest, causing some downslope in lee of the
Helderbergs and eastern Catskills. Increasing frontogenesis as
the boundary layer thermal gradient tightens and boundary layer
winds ahead of the cold advection turn due south and winds shift
to west and northwest when the cold advection begins.

NY State Mesonet profilers already showing winds below 1000m
turning to the south. The boundary layer winds from the south
should minimize any downslope shadowing in lee of terrain the
rest of this snow event as there has been quite a difference in
snow amounts so far with moderate to heavy accumulations in
higher terrain and much less from the Capital District south
through the mid Hudson Valley.

There are some indications of the strongest vertical motion
extending through the dendritic growth zone in many areas this
evening. There are also increasing trends for some enhanced
snowfall in the mid Hudson Valley and Litchfield Hills, where
the moisture will be deepest. Enhancement in higher elevations
will also continue, especially into the Berkshires and southern
Green Mountains. Forecasted snow totals in all areas are still
the same as are the winter storm warnings and advisories.

Snow ends late this evening west of the Hudson Valley and around
or just after midnight Hudson Valley and western New England.
West winds and slow decrease in the cloud cover will prevent
temperatures from falling as much as they could. Lows in the
teens to around 20 but single number in northern areas.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Still a decent consensus in sources of guidance/ensembles for a
potential line of snow showers/squalls along the leading edge
of the arctic air as the strong northern stream upper low drops
toward our region. Lapse rates from the surface through
midlevels become quite steep ahead of the arctic low level
boundary and moisture off the Great Lakes will get entrained
into the system. Breezy west winds and intervals of clouds and
sun will help temperatures reach the lower to mid 20s but teens
northern areas and a few upper 20s southern areas.

Clearing and becoming windy Wednesday night and Thursday with
lows below zero in most areas. Wind chills Wednesday night
should be at 15 below or colder in central and southern areas
and 25 below or colder in northern areas. Wind chill headlines
will be considered once our current snow event has ended.

Thursday will be mostly sunny but a lake effect snow band is
likely to migrate south into northern Herkimer and Hamilton
Counties at some point Wednesday night through Thursday. Some
winter storm headlines for lake effect snows will be considered
as those details become clearer. Highs Thursday around 10 to
lower teens but around zero to single number in northern areas.
Dangerous wind chills will continue Thursday.

Wind ease gradually Thursday night but still, clear sky and
even a lighter wind will result in temperatures once again
mainly below zero to low single number and dangerous wind
chills. Lake effect snows continue in northern Herkimer and
Hamilton Counties.

Slow moderation of temperatures Friday as upper heights rise and
boundary layer temperatures slowly rise. Highs Friday in the
upper teens to around 20 but around 10 to lower teens northern
areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The extended forecast features a short period of dry and cold
conditions to start followed by milder than normal temperatures and
a chance of predominantly rain or mixed precipitation.  High
pressure centered over the northeast gives way to Great Lakes low
pressure scooting quickly east and up to Labrador.  The passage of
the cold front associated with it will trigger the first round of
weather in the form of mostly mixed snow and rain showers Sunday
night into Monday.

Strengthening low pressure over the middle of the country on Monday
will track to New York State on Tuesday.  This system will provide
more substantial precipitation...mainly rain, with a significant
period of sleet or freezing rain possible in the north country
Monday night into Tuesday given the likely overrunning expected.

High temperatures will be mostly from around 20 degrees to the upper
20s Saturday, 32 to 40 degrees Sunday, from the mid 30s to mid 40s
Monday, and the upper 30s to upper 40s Tuesday.  Overnight lows will
average around zero degrees Friday night, will range from the upper
single digits to upper teens Saturday night, the mid 20s to around
30 degrees Sunday night, and average around 30 degrees Monday night.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
With a frontal boundary crossing the region, snow is winding
down across the region and flying conditions are starting to
improve. Conditions have already returned to VFR for
KALB/KGFL/KPOU. MVFR conditions may linger for another hour or
two at KPSF, otherwise, flying conditons should improve there to
VFR with bkn cigs around 4-5 kft. By daybreak, skies will be
clearing even further, with just some sct mid level clouds
around. Winds will light to calm overnight, generally from a
west to southwest direction.

During the day on Wednesday, an Arctic boundary will be moving
towards the area. Although skies will start off fairly clear,
stratocu around 5-7 kft will develop by afternoon. A broken line
of snow showers and squalls is expected to pass through the
region, generally between 18z and 23z, according to hi-res model
guidance. Within these squalls, visibility may be briefly
lowered to under one half mile and winds will gust up to 30 kts
from a westerly direction. Any squall looks rather brief, but
could have a quick impact, with a light dusting of snow and
slippery conditions/low visibility. Outside of snow
showers/squalls, cigs will be bkn around 4 kft. South to
southwest winds will be around 10 kts.

Behind the Arctic boundary, VFR conditions are expected for Wed
evening into Wednesday night. West to southwest winds will be
10 to 15 kts with a few higher gusts, especially at KALB/KPSF.
Just a few sct clouds around 5-8 kft are expected.

Outlook...

Wednesday Night: Low Operational Impact. Breezy NO SIG WX.
Thursday: Low Operational Impact. Breezy NO SIG WX.
Thursday Night: Low Operational Impact. Breezy NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA...SHSN.

&&

.HYDROLOGY...
Precipitation will be in the form snow tonight. Total liquid
equivalent precipitation with this storm looks to be around 0.5
to 0.75" with just around an inch possible in the southern
Adirondacks.

Water levels will slowly recede, but ice jams will continue to
freeze in place.

Lake effect snowfall will impact the western Adirondacks into
the Mohawk Valley Wednesday evening through Thursday night.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 AM EST early this morning for
     CTZ001-013.
NY...None.
MA...Winter Storm Warning until 7 AM EST this morning for MAZ001-
     025.
VT...Winter Storm Warning until 7 AM EST this morning for
     VTZ013>015.

&&

SYNOPSIS...NAS
NEAR TERM...BGM/NAS/JLV
SHORT TERM...NAS
LONG TERM...ELH
AVIATION...Frugis
HYDROLOGY...NAS
Hazardous weather outlook, Jan 30, 12:16 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
1216 AM EST Wed Jan 30 2019

NYZ032-033-038>043-047>054-058>061-063>066-082>084-311200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
1216 AM EST Wed Jan 30 2019

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region, Schoharie Valley, Greater Capital
District, Taconics, mid Hudson Valley, and Mohawk Valley of eastern
New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A bitterly cold air mass will move into the region Wednesday night
through Thursday.  The combination of the cold temperatures and
winds will produce dangerous wind chills Wednesday night into
Thursday, and also potentially Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should send snow accumulation reports to the National
Weather Service.

MAZ001-025-VTZ013>015-311200-
Northern Berkshire-Southern Berkshire-Bennington-Western Windham-
Eastern Windham-
1216 AM EST Wed Jan 30 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the Berkshires in western
Massachusetts and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A bitterly cold air mass will move into the region Wednesday night
through Thursday.  The combination of the cold temperatures and
winds will produce dangerous wind chills Wednesday night into
Thursday, and also potentially Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should send snow accumulation reports to the National
Weather Service.

CTZ001-013-311200-
Northern Litchfield-Southern Litchfield-
1216 AM EST Wed Jan 30 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

This Hazardous Weather Outlook is for Litchfield county,
Connecticut.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A bitterly cold air mass will move into the region Wednesday night
through Thursday.  The combination of the cold temperatures and
winds will produce dangerous wind chills Wednesday night into
Thursday, and also potentially Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should send snow accumulation reports to the National
Weather Service.

In the hours before

Local storm report, Jan 30, 12:35 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1235 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     SNOW             1 SE CAIRO              42.30N  74.00W
01/29/2019  M8.0 INCH        GREENE             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1900711

FRUGIS
Local storm report, Jan 30, 12:37 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1237 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     SNOW             3 NNE OHIO              43.36N  74.96W
01/29/2019  M9.5 INCH        HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1900712

FRUGIS
Local storm report, Jan 30, 12:52 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1252 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     SNOW             DOLGEVILLE              43.10N  74.77W
01/30/2019  M8.0 INCH        HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1900713

FRUGIS
Local storm report, Jan 30, 1:05 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
105 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             ALBANY                  42.69N  73.83W
01/30/2019  M4.2 INCH        ALBANY             NY   NWS ALBANY OFFIC

&&

EVENT NUMBER ALY1900714

FRUGIS
Local storm report, Jan 30, 1:44 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
144 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             ALBANY INTL AP          42.75N  73.80W
01/30/2019  M3.6 INCH        ALBANY             NY   ASOS

&&

EVENT NUMBER ALY1900715

FRUGIS
Local storm report, Jan 30, 3:15 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
315 AM EST WED JAN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     SNOW             GLOVERSVILLE            43.05N  74.35W
01/30/2019  M7.0 INCH        FULTON             NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1900716

FRUGIS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:16 AM ESTWind Chill WarningALYAlbany, Columbia, Fulton, Greene, Hamilton, Herkimer and 5 more34 hr
Jan 30, 3:16 AM ESTWind Chill AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Herkimer and 7 more34 hr
Jan 30, 3:16 AM ESTWinter Weather AdvisoryALYHamilton45 hr
Jan 30, 9:44 AM ESTWind AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Herkimer and 6 more12 hr
Jan 30, 12:46 PM ESTSnow Squall WarningALYHamilton, Herkimer59 min
Jan 30, 1:41 PM ESTSnow Squall WarningALYFulton, Hamilton, Herkimer, Montgomery, Schenectady, Schoharie64 min
Jan 30, 2:39 PM ESTSnow Squall WarningALYGreene, Ulster66 min
Jan 30, 2:44 PM ESTSnow Squall WarningALYAlbany, Saratoga, Schenectady, Warren61 min
Jan 30, 3:14 PM ESTSnow Squall WarningALYRensselaer, Washington61 min
Jan 30, 3:16 PM ESTSnow Squall WarningALYColumbia, Dutchess59 min
Jan 30, 3:39 PM ESTSnow Squall WarningALYBennington, Windham66 min
Jan 30, 3:45 PM ESTSnow Squall WarningALYBerkshire60 min

Nearby

Winter Storm Warnings in New York, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.